Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 247, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2004, 2:56 AM CDT for Lincoln County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 2:56 AM CDT (07:56 UTC)
- Expired
- Jul 9, 2004, 4:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3705 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 090756
SVRICT
KSC105-090900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
256 AM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN CENTRAL KANSAS
* UNTIL 400 AM CDT.
* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST
OF LINCOLN TO 5 MILES SOUTH OF SYLVAN GROVE...OR ALONG A LINE
EXTENDING FROM 30 MILES NORTHWEST OF SALINA TO 24 MILES EAST OF
RUSSELL...MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 AM CDT...
BEVERLY...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 400 AM CDT.
LAT...LON 3914 9811 3895 9846 3887 9849 3888 9794
3907 9794
$$
/HOWERTON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:25 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 8, 10:25 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1025 PM CDT THU JUL 8 2004 WL SEND GRIDS/ZONE FCST UPDATE SOON TO REFLECT AN INCREASE IN PRECIPITATION CHANCES IN CNTRL KS LATE TONIGHT INTO FRIDAY MORNING. MCS OVER WRN/CNTRL NEBRASKA THIS EVENING, HAS SHOWN SOME SIGNS OF SWD PROPAGATION TENDENCY OVER THE PAST COUPLE OF HRS. 00Z MESOETA WOULD SUPPORT SWD PROPAGATION POTENTIAL OVERNIGHT, TOWARD CNTRL KS, AS THE LOW LEVEL JET CONTINUES TO STRENGTHEN TOWARD 40 KTS. ACTIVITY WOULD LIKELY LINGER INTO FRIDAY AM HRS BEFORE DIMINISHING. A FEW STORMS COULD BE SEVERE LATE TONIGHT WITH STRONG WIND GUSTS GIVEN COLD POOL GENERATION POTENTIAL AND LARGE TEMP/DWPT SPREADS BETWEEN 900 AND 700 MBS. MADE SOME TWEAKS TO HOURLY TEMPS/DWPTS OVERNIGHT. JMC ------------------------------------------------------------------ 340 PM CDT THU JUL 8 2004 .PREVIOUS DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE SHORT TERM CONVECTION POTENTIAL. TONIGHT: LATEST WATER VAPOR LOOP SHOWING A VERY SUBTLE WAVE NOW MOVING THROUGH NORTHWEST KANSAS. MEANWHILE, A NICE OUTFLOW BOUNDARY EXTENDS FROM NEAR SLN TO WICHITA. CAP ALONG THIS BOUNDARY STILL LOOKS TO BE PRETTY WELL ESTABLISHED. LATEST RADAR LOOP SHOWING THE CONVECTION DYEING OFF IN EASTERN KANSAS. I AM A BIT CONCERNED THAT THE SUBTLE WAVE MAY HELP WEAKEN THE CAP. THE ETA DOES TRY TO DEPICT STORMS FIRING ALONG THIS OUTFLOW BOUNDARY THIS AFTERNOON, BUT IT MAY BE ERODING THE CAP TOO QUICKLY. THE RUC2 SOUNDINGS SHOWS THE CINH VALUES BETWEEN 100-200J/KG. NEVERTHELESS, WE SHOULD STILL SEE A COUPLE OF STORMS FIRE ALONG THIS OUTFLOW BOUNDARY LATE IN THE DAY. THESE STORMS SHOULD BE THE PULSE VARIETY, SINCE THE PROFILERS ARE SHOWING WEAKER SHEAR THAN YESTERDAY. ONCE THESE STORMS GET GOING, THEY SHOULD WEAKEN AFTER SUNSET AS THEY LOSE THEIR DIURNAL DRIVE. TOMORROW: ETA IS DEPICTING ANOTHER MESOSCALE CONVECTIVE VORT TRACKING DOWN THROUGH NEBRASKA, POSSIBLY DUE TO POTENTIAL DEVELOPMENT IN THAT REGION THIS EVENING. ETA DOES SHOW A GOOD LOW LEVEL JET FEEDING THIS AREA SO I CANNOT RULE OUT SOME LINGERING MORNING CONVECTION IN THIS AREA. THEREFORE, WE ARE GOING TO KEEP POPS GOING. THE REST OF THE DAY WE SHOULD SEE A DECENT CAP. TEMPERATURES MAY STRUGGLE IF WE HAVE MORNING CONVECTION, BUT WE WILL NOT FIDDLE WITH TEMPERATURES TOO MUCH. FRIDAY NIGHT-TUESDAY NIGHT: UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE AREA AND TAKE THE WESTERLIES INTO THE NORTHERN PLAINS. THIS SHOULD KEEP MOST OF THE CONVECTION WELL TO OUR NORTH. HOWEVER, I AM STILL A BIT CONCERNED ABOUT HOW CONSISTENT THE MODELS HAVE BEEN WITH THE UPPER LEVEL WAVE MOVING THROUGH EXTREME NORTHWEST KANSAS AND NEBRASKA ON SATURDAY NIGHT. IT MAY TRY TO WEAKEN THE CAP ENOUGH TO DEVELOP SOME ISOLATED CONVECTION IN CENTRAL KANSAS SATURDAY NIGHT. WE WILL KEEP THINGS DRY FOR NOW. WEDNESDAY-THURSDAY: MODELS SHOW THE UPPER LEVEL RIDGE BUILDING IN THE ROCKIES WHICH WOULD CREATE A NORTHWEST FLOW REGIME OVER OUR NECK OF THE WOODS. THIS TYPE OF PATTERN WILL PUSH THE FRONTAL BOUNDARY SOUTH INTO KANSAS WHERE THE PATTERN WILL BECOME QUITE ACTIVE. WE ADDED POPS TO REFLECT THIS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 92 72 93 / 20 20 5 5 HUTCHINSON 72 93 71 93 / 20 20 5 10 NEWTON 72 92 71 93 / 20 20 5 10 ELDORADO 72 92 72 92 / 20 20 5 10 WINFIELD-KWLD 73 92 72 92 / 20 20 5 5 RUSSELL 71 95 70 94 / 20 20 10 10 GREAT BEND 71 95 70 94 / 20 20 5 10 SALINA 73 93 70 94 / 20 20 10 10 MCPHERSON 72 93 71 93 / 20 20 5 10 COFFEYVILLE 72 90 72 90 / 20 20 5 5 CHANUTE 72 90 72 90 / 20 20 5 5 IOLA 72 90 72 90 / 20 20 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Jul 8, 10:30 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1030 PM CDT THU JUL 8 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1030 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL KANSAS AFTER 2 AM. THE MAIN THREATS WILL BE DAMAGING WINDS, HAIL TO QUARTER SIZE, AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER ACROSS CENTRAL AND SOUTHEASTERN KANSAS FRIDAY MORNING. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS, LARGE HAIL, AND LOCALLY HEAVY RAINFALL. THE UPPER LEVEL WIND PATTERN IS EXPECTED TO BECOME MORE NORTHWEST AROUND MID WEEK WHICH WILL PUSH A FRONTAL BOUNDARY INTO CENTRAL AND SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT IN CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX/JMC
In the hours before
Local storm report, Jul 9, 2:06 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND GST LURAY 39.12N 98.69W
07/09/2004 58 MPH RUSSELL KS BROADCAST MEDIA
MEASURED WIND GUST VIA KSN WEATHERLAB SITE.
&&
JMCLocal storm report, Jul 9, 2:15 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND GST 10 N LINCOLN 39.19N 98.15W
07/09/2004 60 MPH LINCOLN KS LAW ENFORCEMENT
&&
LFWLocal storm report, Jul 9, 2:29 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 4 NW ASH GROVE 39.21N 98.40W
07/09/2004 60 MPH LINCOLN KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:28 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 92 min |
| Jul 9, 2:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 96 min |
| Jul 9, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 77 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.